Turkish Journal of Physical Medicine and Rehabilitation 2011 , Vol 57 , Num 4
Third-Degree Atrioventricular Block Due to Chloroquine Treatment
Yahya İslamoğlu 1 ,Selma Yazıcı 2 ,Habib Çil 1 ,Mehmet Ali Elbey 1 ,Zuhal Atılgan 1 ,Ebru Tekbaş 1
1 Dicle Üniversitesi Tıp Fakültesi, Kardiyoloji Anabilim Dalı, Diyarbakır, Türkiye
2 Dicle Üniversitesi Tıp Fakültesi, Fiziksel Tıp ve Rehabilitasyon Anabilim Dalı, Diyarbakir, Türkiye
DOI : 10.4274/tftr.83436

A 67-year-old woman on long-term chloroquine treatment for rheumatoid arthritis presented with dizziness and syncope. Although her medical history revealed no cardiovascular disease, complete atrioventricular block was detected by electrocardiography. Chloroquine was discontinued. Three days later, complete atrioventricular block spontaneously resolved to sinus rhythm. Cardiac complications associated with chronic chloroquine use are uncommon, nevertheless, there have been several reports on potential lifethreatening rhythm disturbances and/or cardiomyopathy. In our case, atrioventricular block was associated with chronic chloroquine use. Cardiac evaluation with electrocardiography must be done for conduction disorders in patients using chloroquine for rheumatic diseases. 

Keywords : Chloroquine, complete atrioventricular block, rheumatoidarthritis